Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 51, NWS Sioux Falls, SD

July 28, 2008Gregory County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jul 28, 2008, 7:55 PM CDT for Gregory County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 7:55 PM CDT (00:55 UTC)
Expired
Jul 28, 2008, 8:45 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Gregory County, SD

The radar

The North Platte radar (KLNX), 191 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:00 PM CDTTSTM WND DMG3 Nw Dixon, SDSTRONG WINDS OR POSSIBLE TORNADO DESTROYED FARM BUILDING AND MOVED WRECKAGE ACROSS ROADWAY. ALSO A FEW POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4093 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
4.8
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 290055
TORFSD
SDC053-290145-
/O.NEW.KFSD.TO.W.0051.080729T0055Z-080729T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES NORTH
  OF DALLAS...OR 25 MILES SOUTHWEST OF CHAMBERLAIN...MOVING SOUTHEAST
  AT 30 MPH.

* THE TORNADO WILL BE NEAR...
   DALLAS AROUND 825 PM CDT...
   GREGORY AROUND 830 PM CDT...

TAKE COVER NOW. THIS TORNADO IS WRAPPED IN RAIN. IF YOU WAIT TO SEE
OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 4350 9955 4351 9953 4351 9934 4351 9930
      4347 9930 4345 9926 4344 9919 4338 9911
      4321 9929 4318 9954
TIME...MOT...LOC 0055Z 311DEG 26KT 4348 9955

$$

CHAPMAN
3 follow-up statements
000 
WWUS53 KFSD 290114
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT MON JUL 28 2008

SDC053-290145-
/O.CON.KFSD.TO.W.0051.000000T0000Z-080729T0145Z/
GREGORY SD-
813 PM CDT MON JUL 28 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHERN GREGORY COUNTY...

AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 3 MILES NORTHWEST OF
DIXON...OR 30 MILES SOUTH OF CHAMBERLAIN...MOVING EAST AT 31 MPH.

THE TORNADO WILL BE NEAR...
   DIXON AROUND 820 PM CDT...
   GREGORY AROUND 840 PM CDT...

VERY LARGE HAIL UP TO BASEBALL SIZE IS POSSIBLE NEAR DIXON.

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE
COVER NOW.

LAT...LON 4350 9955 4351 9953 4351 9934 4351 9930
      4347 9930 4345 9926 4344 9919 4338 9911
      4321 9929 4318 9954
TIME...MOT...LOC 0113Z 288DEG 27KT 4340 9950

$$

CHAPMAN
000 
WWUS53 KFSD 290133
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT MON JUL 28 2008

SDC053-290145-
/O.CON.KFSD.TO.W.0051.000000T0000Z-080729T0145Z/
GREGORY SD-
833 PM CDT MON JUL 28 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHERN GREGORY COUNTY...

AT 833 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO WAS
LOCATED NEAR DIXON...OR 29 MILES SOUTH OF CHAMBERLAIN...MOVING EAST 
AT 19 MPH. FUNNEL CLOUDS WERE ALSO REPORTED ACROSS EASTERN TRIPP 
COUNTY NORTHEAST OF COLOME WITH ANOTHER STORM MOVING IN FROM THE 
WEST.

TAKE COVER NOW. THIS TORNADO IS WRAPPED IN RAIN. IF YOU WAIT TO SEE
OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 4350 9955 4351 9953 4351 9934 4351 9930
      4347 9930 4345 9926 4344 9919 4338 9911
      4321 9929 4318 9954
TIME...MOT...LOC 0133Z 277DEG 17KT 4339 9940

$$

CHAPMAN
000 
WWUS53 KFSD 290146
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT MON JUL 28 2008

SDC053-290156-
/O.EXP.KFSD.TO.W.0051.000000T0000Z-080729T0145Z/
GREGORY SD-
846 PM CDT MON JUL 28 2008

...THE TORNADO WARNING FOR NORTHERN GREGORY COUNTY HAS EXPIRED...

THE STORM HAS EXITED THE WARNED AREA.

LAT...LON 4350 9955 4351 9953 4351 9934 4351 9930
      4347 9930 4345 9926 4344 9919 4338 9911
      4321 9929 4318 9954
TIME...MOT...LOC 0133Z 277DEG 17KT 4339 9940

$$

CHAPMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 28, 3:07 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 28, 3:07 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT MON JUL 28 2008

.DISCUSSION...
CHANCES FOR THE DEVELOPMENT OF SFC BASED CONVECTION ON THE LOW SIDE
THIS AFTERNOON/EVENING. ABR 18Z SOUNDING...AND ACARS SOUNDINGS
INDICATING SFC TEMPS AT LEAST INTO THE MID 90S AND DEW POINTS IN THE
LOWER 70S TO BREAK CAP. STRATUS HAS REALLY HELD SFC TEMPS DOWN
THROUGH EARLY AFTERNOON AND NOT LIKELY THERE WILL BE ENOUGH
ADDITIONAL DAYTIME HEATING TO BREAK THE CAP. STILL...THERE IS SOME
ELEVATED INSTABILITY...SO CAN NOT RULE OUT ELEVATED CONVECTION WHICH
IS OVER CNTRL SD EVENTUALLY ROOTING INTO THE BNDRY LAYER.
ALSO...COULD SEE STORMS POP IN SW SD NEAR A DRYLINE. OTHERWISE WILL
HAVE TO WATCH THE POSSIBILITY OF STORMS DROPPING SE OUT OF NE ND
LATE TONIGHT.

SHOULD STORMS DEVELOP...THERE IT IS LIKELY SOME WILL BE SEVERE. CAPE
VALUES VERY HIGH IN THE 4000-5000 J/KG...SUPPORTIVE OF VIGOROUS
UPDRAFTS...ALTHOUGH SHEAR IS LESS THAN IMPRESSIVE. BEST CUMULATIVE
SHEAR WILL BE ALONG THE NRN PERIPHERY OF THE CWA...WHICH IS WHERE
THE HIGHEST POTENTIAL FOR STRONG STRAIGHT LINE WINDS WILL
EXIST...ALTHOUGH 0-6 KM THETAE DIFFERENCE OF 40 INDICATES SEVERE
DOWNBURST WINDS ARE POSSIBLE WITH ANY STORMS THIS EVENING. LARGE
HAIL WILL ALSO BE POSSIBLE WITH STRONGER STORMS. NOT A CLASSIC SETUP
FOR FLOODING WITH TONIGHTS STORMS...BUT VERY JUICY BNDRY LAYER
PRODUCING PWS AROUND 2 INCHES...SO SOME FLASH FLOODING IS A
POSSIBILITY.

TUESDAY SHOULD SEE ANY OVERNIGHT ACTIVITY EXIT PRETTY QUICKLY IN THE
MORNING. AS STATED BEFORE...STRONG MID LEVEL CAP FROM ABOUT
750-800MB MAY KEEPING ACTIVITY TO THE NORTH AND EAST OF THE CWA
ANYWAY...SO WILL JUST HAVE SOME 20 POPS IN. AS UPPER LEVEL SUPPORT
EXITS WEAK RIDGING WILL MOVE IN AND SHOULD SUPPRESS ANY ACTIVITY
DURING THE DAY. THE ONLY EXCEPTION WILL BE THE FAR SOUTHERN CWA
WHERE A WEAK BOUNDARY AND VERY WEAK UPPER LEVEL SUPPORT COULD SPAWN
A FEW THUNDERSTORMS. HIGHS ON TUESDAY GENERALLY FROM THE MID 80S TO
LOWER 90S.

TUESDAY NIGHT INTO WEDNESDAY SHOULD PROVE TO BE GENERALLY QUIET WITH
A LITTLE INSTABILITY INTO CENTRAL SD. WILL MAINTAIN A LOW POP WEST
OF THE JAMES VALLEY FR THIS...OTHERWISE DRY. AS
EXPECTED...FORECASTING LOWS IN THE 60S AND HIGHS FROM THE MID 80S TO
LOWER 90S. WE COULD SNEAK IN SOME WARMER READINGS IN CENTRAL SD IF
WE REMAIN MOSTLY SUNNY ALL DAY.

MORE UPPER LEVEL SUPPORT MOVES ONTO THE PLAINS WEDNESDAY NIGHT AND
HIS SHOULD BE OUR NEXT BEST CHANCE FOR THUNDERSTORMS. PLENTY OF
INSTABILITY WITH MARGINAL SHEAR.

THURSDAY INTO THURSDAY NIGHT A TOUGH CALL AS LOCATION OF ANY
BOUNDARIES DIFFICULT TO FORECAST. SHOULD BE SOME UPPER LEVEL SUPPORT
SO WILL KEEP A CHANCE IN FOR MAINLY AFTERNOON AND OVERNIGHT
THUNDERSTORMS. MAYBE A LITTLE WARMER ON THURSDAY WITH HIGHS MAINLY
IN THE 90S.

IN THE LATTER PERIODS(FRI-MON)...LOOKS LIKE THE AREA WILL BE ON THE
NORTHERN FRINGES OF AN UPPER LEVEL RIDGE...SO MAINLY DRY BUT CANNOT
RULE OUT SOME OVERNIGHT CONVECTION OVER MAINLY NORTHERN PARTS OF THE
CWA. MODELS HAVE BEEN FLOPPING AROUND ON THIS PATTERN AND THE
STRENGTH OF THE UPPER LEVEL RIDGE...SO FOR NOW WILL ONLY INCLUDE
POPS IN THE NORTH SATURDAY NIGHT INTO SUNDAY WHERE THE BEST
POTENTIAL APPEARS TO BE. AND AGAIN...WITH NO DEFINITIVE SOLUTIONS
WILL STICK SOMEWHAT CLOSE TO GUIDANCE BUT GO JUST A LITTLE ABOVE
WITH POTENTIAL FOR RELATIVELY STRONG UPPER LEVEL RIDGING.

&&

.AVIATION...
MVFR CEILING WILL PERSIST INTO THE EVENING OVER SW MN AND SE
SD...WHILE STRATUS WILL BREAK UP INTO THE JAMES VALLEY AND POINTS
WWRD. THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND THROUGH
THE OVERNIGHT HOURS...AS A COLD FRONT PUSHES INTO THE AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBEL/08
Hazardous weather outlook, Jul 28, 10:40 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT MON JUL 28 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1040 AM CDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE POSSIBLE BY EARLY THIS EVENING IN SOUTH CENTRAL
SOUTH DAKOTA. SHOULD STORMS DEVELOP...THEY WILL EXPAND IN
COVERAGE AND MOVE EAST THROUGH THE NIGHT...REACHING NORTHWEST
IOWA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT. THIS EVENING...THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF DOLLARS AND
WIND GUSTS TO 70 MPH. AS THE STORMS MOVE INTO SOUTHWEST MINNESOTA
AND NORTHWEST IOWA...THEY WILL BE CAPABLE OF PRODUCING PENNY SIZE
HAIL. IN NORTHWEST IOWA...THERE WILL ALSO BE A THREAT OF WIND
GUSTS TO 60 MPH AFTER MIDNIGHT.

FLOODING...
LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME THUNDERSTORMS TONIGHT.
THESE STORMS MAY PRODUCE RAINFALL IN EXCESS OF 2 INCHES PER HOUR.
THIS WILL BRING A CHANCE OF FLASH FLOODING...ESPECIALLY IN AREAS
WITH POOR DRAINAGE AND IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE MISSOURI VALLEY
AND INTO NORTHWEST IOWA ON TUESDAY AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE UP TO ONE HALF INCH
HAIL.

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT.
A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

In the hours before

Local storm report, Jul 28, 7:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 S HERRICK             43.04N 99.19W
07/28/2008  E1.00 INCH       GREGORY            SD   PUBLIC

&&

KE

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:26 PM CDTSevere Thunderstorm WarningFSDGregory49 min
Jul 28, 8:09 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory66 min
Jul 28, 8:24 PM CDTTornado WarningFSDBrule, Charles Mix34 min
Jul 28, 8:45 PM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Douglas45 min
Jul 28, 9:14 PM CDTSevere Thunderstorm WarningFSDBrule33 min
Jul 28, 9:22 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld, Sanborn38 min
Jul 28, 9:44 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld46 min
Jul 28, 9:47 PM CDTSevere Thunderstorm WarningFSDBeadle43 min
Jul 28, 10:15 PM CDTSevere Thunderstorm WarningFSDBeadle30 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.